A new report suggests confusion involving drug names was the most persistent cause medication errors last year, followed by dosing errors involving oral methotrexate, confusion over look-alike drug labels and misheard drug orders, among others.
The Institute for Safe Medication Practices (ISMP) announced the list in a press release earlier this month, outlining the findings after researchers examined the most persistent medication errors and safety issues it covered throughout 2019. The group is a non-profit organization of medical experts who promote safe medication practices to the medical community and to consumers.
According to the ISMP, the list, published in its ISMP Medication Safety Alert! Acute Care newsletter (subscription required), looked at errors that were most frequently reported, could cause serious harm to patients, and which could be avoided or minimized through attainable changes.
At the top of the list was selecting the wrong medication due to drug name similarities. The report indicates this occurred primarily when a health care professional entered the first few letters of the drug name and was unaware that the wrong drug came up.
“Entering just the first few letter characters of a drug name or combination of the first few letters and product strength can allow the presentation of similar-looking drug names on technology screes, leading to selection errors,” the press release states. “This is a problem that has increased in frequency with the upswing in technological use. In fact, wrong selection errors may now rival or exceed those made with handwritten orders.”
On January 21, the FDA announced it was launching a study focusing on how drug names affect consumers and doctors. Researchers want to know if a brand name can affect how consumers and healthcare providers view a drug’s effectiveness.
Second on the list were medication errors involving methotrexate-based drugs, including Trexall and Rheumatrex. The drugs are used to treat some cancers, as well as rheumatoid arthritis and psoriasis. The ISMP highlighted this problem in a report in December, noting there have been a number of adverse events submitted to the FDA where patients accidentally took the drug daily instead of weekly, resulting in severe injury or death, including at least five patient deaths over an 18-month period.
In addition, the list names errors due to drug labels looking too similar, misheard drug orders during verbal or telephone communications, unsafe overrides while using automated dispensing cabinets, Unsafe IV push medication practices, wrong rout errors with tranexamic acid, unsafe labeling of prefilled syringes by compound drug manufacturers, unsafe use of syringes for vinca alkaloids, and massive zinc overdoses.